Delayed Profound Thrombocytopenia After c7E3 Fab (Abciximab) Therapy
To the Editor:
We read with interest the article “Acute Profound Thrombocytopenia After c7E3 Fab (Abciximab) Therapy” by Berkowitz et al.1 The thrombocytopenia so caused usually occurs within 24 hours of infusion, and it underscores the importance of the close monitoring of platelet count after infusion. We describe a case of profound thrombocytopenia that developed 6 days after infusion.
A 62-year-old white man was admitted with acute anterior myocardial infarction on April 27, 1997. The patient had a history of intravenous dye allergy, and 125 mg methylprednisolone and diphenhydramine was given. Coronary angiography revealed total occlusion of the left anterior descending coronary artery, and primary percutaneous transluminal coronary angioplasty was performed with resultant TIMI 3 flow and a small dissection. Intraprocedure ACT was maintained from 300 to 400 seconds. Bolus abciximab of 0.25 mg/kg followed by 10 mg/min infusion for 12 hours was given. Heparin was continued until April 29. Coumadin, captopril, metoprolol, ASA, and insulin were started April 28. Platelet count was monitored closely after abciximab therapy and was stable at 175 to 180 000/mL. On May 3, the platelets acutely decreased to 7000/mL, confirmed by repeat testing. The patient had a witnessed diaphoretic attack with transient apnea lasting for 40 seconds, which recovered spontaneously without residual neurologic deficit. Peripheral blood smear was normal. Serum creatinine was 0.8 mg/dL. Disseminated intravascular coagulation panel was negative. With possible intracranial bleeding, one unit of single-donor pheresis platelets was given. Intravenous immunoglobulin of 1 g/kg was also given. Because of possible drug-induced thrombocytopenia, metoprolol and captopril were discontinued. Urgent computed tomography and subsequent magnetic resonance imaging of the brain showed ischemic changes. Heparin-dependent platelet antibody with platelet aggregation study was negative.2 The platelet count increased to 34 000/mL after transfusion. Benazapril and metoprolol were reinstituted. The platelets increased steadily to 201 000/mL at discharge on May 10. The patient was readmitted on May 11 with acute inferior myocardial infarction. Coronary angiography revealed total occlusion of the right coronary artery, and primary percutaneous transluminal coronary angioplasty was performed with a 20% residual lesion. The patient recovered uneventfully. Because of recurrent thrombosis of the heart and brain, the following tests were performed: activated protein C resistance assay, Factor V Leiden analysis, protein C, protein S, homocysteine level, and anticardiolipin antibody. The results were all normal. The patient has remained asymptomatic to date.
The cause of thrombocytopenia associated with cerebral infarct is intriguing. Heparin-induced thrombocytopenia is unlikely because the heparin was discontinued 4 days before onset of thrombocytopenia and the negative heparin-dependent platelet antibody.3 Thrombotic thrombocytopenic purpura is also unlikely with normal renal function, absence of schistocytes, and resolution without appropriate intervention. Drug-induced thrombocytopenia is unlikely because metoprolol and benazepril were successfully restarted.
The prompt recovery in this case is consistent with abciximab-induced thrombocytopenia; however, delayed occurrence is unusual. We speculate that the methylprednisolone given before the first procedure may have delayed the onset of thrombocytopenia. In conclusion, we describe a case of profound thrombocytopenia occurring 6 days after abciximab therapy, possibly related to the therapy. The concomitant cerebral infarct may be incidental.
- Copyright © 1998 by American Heart Association